Alert archive / North Carolina / Flash Flood Warnings in 2001

Flash Flood Warning 26, NWS Raleigh, NC

July 9, 2001Johnston County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 9, 2001, 11:42 PM EDT for Johnston County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2001, 11:42 PM EDT (03:42 UTC)
Expired
Jul 10, 2001, 6:00 AM EDT
In force
6 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Johnston County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2220 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 100347
FFWRAH
NCC101-100945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1142 PM EDT MON JUL 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN JOHNSTON COUNTY IN NORTH CAROLINA

* UNTIL 600 AM EDT

* AT 1142 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WARNED AREA.

* THUNDERSTORMS HAVE CONTINUOUSLY REDEVELOPED UPSTREAM OVER SOUTHERN 
WAKE COUNTY CAUSING FLOODING AND RAPIDLY RISING WATER ON MANY OF THE 
CREEKS RUNNING INTO JOHNSTON COUNTY FROM WAKE COUNTY.  THE CREEKS 
MOST SUSCEPTIBLE TO FLASH FLOODING BEFORE DAYBREAK ARE SWIFT 
CREEK... MIDDLE CREEK...AND BLACK CREEK... ALL WEST OF SMITHFIELD.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS.  MANY FLASH FLOOD FATALITIES 
OCCUR BY MOTORISTS ATTEMPTING TO CROSS FLOODEDO ROADWAYS AT NIGHT.

$$
RFG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 9:50 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 9, 9:50 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
950 PM EDT MON JUL 9 2001

...PROBLEM OF THE NIGHT IS THE PESKY WIDELY SCATTERED STORMS...

VISIBLE SATELLITE IMAGERY DURING THE LATE AFTERNOON HOURS INDICATED
A DEMARCATION ZONE BETWEEN DRIER AIR OVER EASTERN VIRGINIA TO THE
MOIST AND UNSTABLE AIR OVER CENTRAL NORTH CAROLINA. THIS BOUNDARY
WAS MARKED BY ENHANCED CUMULUS DEVELOPMENT AS IT EXTENDING S-SE FROM
NEAR HOT SPRINGS VA TO DANVILLE VA TO RALEIGH AND MOREHEAD CITY.
A FEW STORMS GOT GOING DURING THE LATE AFTERNOON AND MOVED SOUTH.

WIDELY SCATTERED THUNDERSTORMS DEVELOPED AROUND 500 PM IN PERSON
COUNTY AND THEN SPREAD/DEVELOPED SOUTH TOWARD THE MOST UNSTABLE AIR
OVER THE NORTH CENTRAL PIEDMONT AROUND DURHAM, HILLSBOROUGH, AND RDU.
FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN FELL THERE. AS OF 0130Z/10
THE ACTIVITY WAS STILL SELF SUSTAINING ALONG THE LEADING OUTFLOW AS
IT MOVES SLOWLY S INTO THE WAKE AND CHATHAM ZONES. CG LIGHTNING
ACTIVITY GREATLY DIMINISHED BETWEEN 0030Z AND 0130Z. CC LIGHTNING
STILL OBSERVED 10 TO 20 MILES W-N RALEIGH. AS OF 0130Z/10... A FEW
SHOWERS TO THE SE OVER E HARNETT, NORTH JOHNSTON, AND EAST WAYNE
ZONES REMAINED AS WELL.

WE PLAN TO KEEP THE ONGOING WIDELY SCATTERED (20 PERCENT AREAL
COVERAGE POPS) THROUGH AROUND MIDNIGHT OR 200 AM FOR NE PIEDMONT
ZONES THEN GO WITH A MOSTLY CLEAR FORECAST. ELSEWHERE... NO
CHANGES.

AS INDICATED EARLIER BY THE DAY CREW... THE LARGE UPPER RIDGE
WAS RETROGRADING. THIS HAS ALLOWED THE STEADY STREAM OF MCS ACTIVITY
TO AFFECT AREAS FROM PADUCAH - NASHVILLE - HUNTSVILLE INSTEAD
OF CINCINNATI - CHARLESTON WVA - WINSTON-SALEM TONIGHT. THIS SHIFT
WESTWARD OF THE UPPER RIDGE AND "RING OF FIRE" WILL BRING US
DRIER AIR AS EVIDENCE IN THE CURRENT BOUNDARY THAT HAS FIRED ONLY
WIDELY SCATTERED STORMS OVER THE REGION TODAY AND LITTLE IN THE WAY
OF CU DEVELOPMENT N-E OF BOUNDARY OVER E VA. THIS BOUNDARY SHOULD SLIP
S-W TUESDAY... FURTHER REDUCING POPS TO ISOLATED (10 PERCENT).

WITH ADDITIONAL SUN... TEMPERATURES WILL SOAR INTO THE LOWER TO MID
90S. THIS COMBINED WITH DEW POINTS IN THE 68-73 DEGREE RANGE WILL
BRING THOSE HEAT INDICES TO AROUND 100 FOR TUESDAY AFTERNOON.

RELIEF IS ON THE WAY HOWEVER... AS A LARGE UPPER TROUGH DEVELOPS
OVER SE CANADA AND EXTENDS INTO NC THU-SAT. WOW! DAYTIME
TEMPERATURES ONLY IN THE LOWER TO MID 80S WITH LOW RELATIVE
HUMIDITIES IN MID JULY?! (AND FOR MORE THAN ONE DAY, TOO).

.RAH...NONE.

BADGETT

In the hours before

Local storm report, Jul 9, 11:34 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1134 PM EDT MON JUL 9 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    10 S RALEIGH              NC   FLASH FLOODS
07/09/01   WAKE                           FLOODING FROM SWIFT CREEK
                                          ACROSS HWY 401 SOUTH. FLOOD
                                          WATERS FLOWINMG ACROSS MAJOR
                                          HIGHWAY.

RFG/PWB

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 10:40 PM EDTFlash Flood WarningRAHWake3 hr

Nearby

Flash Flood Warnings in North Carolina, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.